Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Pocatello, ID

May 8, 2016Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 8, 2016, 6:56 PM MDT for Madison County, Idaho. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2016, 6:56 PM MDT (00:56 UTC)
Expired
May 8, 2016, 7:35 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Madison County, ID

The radar

The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:15 PM MDTHAIL 1.75Rexburg, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS55 KPIH 090056
SVRPIH
IDC065-090145-
/O.NEW.KPIH.SV.W.0003.160509T0056Z-160509T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
656 PM MDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 745 PM MDT

* AT 655 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ARCHER...OR NEAR
  REXBURG...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REXBURG...SUGAR CITY...ARCHER AND THORNTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4362 11140 4363 11163 4365 11163 4366 11172
      4367 11174 4367 11176 4370 11181 4370 11182
      4372 11183 4372 11186 4375 11189 4388 11177
      4374 11140
TIME...MOT...LOC 0055Z 304DEG 22KT 4377 11176 

$$

VALLE
1 follow-up statement
128 
WWUS55 KPIH 090135
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
735 PM MDT SUN MAY 8 2016

IDC065-090144-
/O.CAN.KPIH.SV.W.0003.000000T0000Z-160509T0145Z/
MADISON ID-
735 PM MDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
POCATELLO.

LAT...LON 4362 11140 4363 11163 4365 11163 4366 11172
      4367 11174 4367 11176 4370 11181 4370 11182
      4372 11183 4372 11186 4375 11189 4388 11177
      4374 11140
TIME...MOT...LOC 0130Z 304DEG 22KT 4363 11148 

$$

VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:00 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 8, 2:00 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT SUN MAY 8 2016

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. DEEP UPPER LOW
CONTINUES TO SHIFT EAST AHEAD OF ACTIVE TROUGH DROPPING THROUGH
THE PACIFIC NW TONIGHT. ELONGATED SHORTWAVE SLIDING INTO IDAHO
THIS AFTERNOON PER WV SATELLITE IMAGERY. THIS FEATURE SHOULD BE
ENOUGH TO INTERACT WITH MOISTURE LEFT BEHIND DEPARTING LOW TO
PRODUCE ANOTHER ROUND OF CONVECTION TODAY. WEAK DEVELOPMENT
ALREADY FIRING OVER THE CENTRAL MOUNTAINS EARLY THIS AFTERNOON AND
EXPECTED TO INCREASE IN COVERAGE/INTENSITY WHILE SHIFTING
SOUTHEAST AHEAD OF THE SHORTWAVE AND ASSOCIATED COLD FRONT.
SURFACE LOW DEEPENS OVER EASTERN MONTANA DURING THE DAY MONDAY
WITH FAVORABLE MID LEVEL FLOW AND STEEP SURFACE PRESSURE GRADIENT.
DRY SLOT WORKS ACROSS MOST OF THE REGION AS WELL...WHICH WILL
FAVOR MIXING OF STRONG MID LEVEL WINDS TO THE SURFACE. HAVE ISSUED
A WIND ADVISORY FOR THE LOWER SNAKE PLAIN WITH NUMERICAL GUIDANCE
STILL PAINTING AFTERNOON WINDS NEAR/AROUND 30KTS AT POCATELLO.
STRONG WINDS COULD SPREAD FURTHER THROUGH THE SNAKE PLAIN BUT FEEL
CONFIDENT IN AT LEAST CURRENT HIGHLIGHT AREA. DESPITE DRY SLOT
ASSOCIATED WITH THE TROUGH...SOME PRECIP POSSIBLE MAINLY NORTHERN
ZONES ALONG DIVIDE AND IN UPSLOPE REGIONS ALONG WYOMING BORDER.
UPPER TROUGH CONTINUES TO DEEPEN AS IT MOVES INTO THE PLAINS. WEAK
SHORTWAVE ROUNDING TROUGH DROPS INTO EAST IDAHO DURING THE DAY
TUESDAY FOR CONTINUED THREAT OF SHOWERS MAINLY HIGHER ELEVATIONS.
COLDER AIR IN PLACE FOR A SHORT- LIVED DIP BELOW NORMAL FOR
TUESDAY HIGHS. COULD SEE SNOW LEVELS DROP TO 5000-6000FT BUT
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. MAY NEED ANOTHER FROST
ADVISORY FOR PORTIONS OF THE SNAKE PLAIN TUESDAY NIGHT WITH TEMPS
DROPPING TO NEAR FREEZING PARTICULARLY IN THE UPPER VALLEY. DMH

.LONG TERM...WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD
ACROSS THE GREAT BASIN AND NORTHERN ROCKIES AND SHIFT EAST FOR THE
END OF THE WORKWEEK. A WEAK STORM CROSSES TO OUR NORTH ON
THURSDAY...KICKING OFF A FEW SHOWERS AND STORMS. THE GFS IS FAR
ENOUGH NORTH TO CONFINE ACTIVITY TO ALONG THE MONTANA AND
YELLOWSTONE BORDERS. THE ECMWF IS FARTHER SOUTH WITH EVERYTHING. WE
FOLLOWED THE PREVIOUS NOTION OF KEEPING IT ALONG THE NORTHERN
BORDER. THINGS ARE A LITTLE MORE HECTIC AFTER THAT. IT STILL LOOKS
LIKE SOUTHWEST FLOW OPENS UP AS THE RIDGE SHIFTS EAST AND THE NEXT
STORM MOVES INLAND. THE MODELS ARE ALL OVER THE PLACE WITH THAT
STORM...BUT DO CONTINUE WITH THE TREND OF INCREASING SHOWERS AND
THUNDERSTORMS. WE MADE SOME TWEAKS TO INCREASE THOSE CHANCES
ESPECIALLY IN THE MOUNTAINS. KEYES

&&

.AVIATION...WE ARE FINALLY SEEING SHOWERS AND POTENTIAL
THUNDERSTORMS FIRE ACROSS EASTERN IDAHO. IT LOOKS LIKE THINGS WILL
START IN THE MOUNTAINS WITH CELLS EVENTUALLY ACROSS THE SNAKE PLAIN
BETWEEN NOW AND LATE EVENING. WINDS SHOULDN'T BE TOO STRONG UNLESS
WE SEE GUSTY WINDS WITH SHOWERS/THUNDERSTORMS. CONDITIONS SHOULD
REMAIN VFR AT TAF SITES UNLESS WE GET A HEAVY DOWNPOUR TO REDUCE
VISIBILITY AND PERHAPS LOWER CEILINGS DEVELOPING. THIS SHOULD SHIFT
SOUTHEAST AND AWAY FROM KIDA AND KPIH BETWEEN MIDNIGHT AND 2AM.
THROUGH THE NIGHT AND MONDAY...WINDS WILL BE ON THE INCREASE AHEAD
OF THE NEXT LOW DROPPING SOUTH INTO IDAHO. 15-30KT WINDS WITH HIGHER
GUSTS ARE FORECAST ACROSS PORTIONS OF THE CENTRAL MOUNTAINS...SNAKE
PLAIN AND SOUTH-CENTRAL HIGHLANDS. BY AFTERNOON...SHOWERS AND STORMS
WILL DEVELOP ACROSS THE CENTRAL MOUNTAINS AND SHIFT EAST-SOUTHEAST
ACROSS THE UPPER SNAKE PLAIN. WE ANTICIPATE AT LEAST VCSH/VCTS FOR
KSUN AND KIDA AT SOME POINT FOR THAT. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 8 PM MDT MONDAY FOR IDZ021.

&&

In the hours before

Special weather statement, May 8, 2:32 PM MDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT SUN MAY 8 2016

IDZ017-031-082115-
BIG AND LITTLE WOOD RIVER REGION ID-EASTERN MAGIC VALLEY ID-
232 PM MDT SUN MAY 8 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING NORTH
CENTRAL LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 315 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF GANNETT...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAREY...PICABO...RICHFIELD AND SHOSHONE ICE CAVES.

LAT...LON 4320 11443 4320 11438 4326 11437 4326 11439
      4333 11440 4335 11440 4336 11392 4300 11403
      4317 11444
TIME...MOT...LOC 2031Z 279DEG 12KT 4325 11432

DMH
Special weather statement, May 8, 6:06 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
606 PM MDT SUN MAY 8 2016

IDZ019-020-090300-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
606 PM MDT SUN MAY 8 2016

...HALF INCH HAIL AFFECTING JEFFERSON...NORTHWESTERN MADISON...
NORTHWESTERN BINGHAM...SOUTHEASTERN CLARK...NORTHWESTERN BONNEVILLE
AND SOUTHWESTERN FREMONT COUNTIES UNTIL 700 PM MDT...

AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST OF SUGAR CITY TO NEAR
MONTEVIEW...AND MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED
INCLUDE...REXBURG...RIGBY...TERRETON...LORENZO...AMMON...IONA
... SUGAR CITY...UCON...MENAN...ROBERTS...LEWISVILLE...MUD
LAKE...PARKER... HAMER...EGIN...MONTEVIEW...ST ANTHONY...SOUTHEAST
INL AND PLANO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4350 11192 4348 11267 4400 11262 4410 11161
TIME...MOT...LOC 0004Z 321DEG 67KT 4388 11175 4391 11258

GK
Special weather statement, May 8, 6:39 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
639 PM MDT SUN MAY 8 2016

IDZ020-021-023-090145-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-
639 PM MDT SUN MAY 8 2016

...HALF INCH HAIL AFFECTING CENTRAL BINGHAM AND NORTHWESTERN
BONNEVILLE COUNTIES UNTIL 745 PM MDT...

AT 638 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FIRTH...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...BLACKFOOT...GOSHEN...AMMON...SHELLEY...IONA...FIRTH...FORT
HALL LINCOLN CREEK LODGE...MORELAND...ROSE...GROVELAND...BASALT...WAPELLO
AND OSGOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4322 11252 4362 11235 4354 11183 4305 11198
TIME...MOT...LOC 0038Z 321DEG 66KT 4331 11226

GK
Local storm report, May 8, 6:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
641 PM MDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             ASHTON                  44.07N 111.45W
05/08/2016  M1.25 INCH       FREMONT            ID   EMERGENCY MNGR

&&

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:06 PM MDTSpecial Weather StatementPIHJefferson3 hr
May 8, 6:23 PM MDTSevere Thunderstorm WarningPIHFremont52 min
May 8, 6:39 PM MDTSpecial Weather StatementPIHBingham66 min
May 8, 6:47 PM MDTAreal Flood AdvisoryPIHFremont118 min
May 8, 7:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton44 min
May 9, 1:45 PM MDTHigh Wind WarningPIH6 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.